Alert archive / Maine / Gale Watches in 2011

Gale Watch 13, NWS Caribou, ME

April 27, 2011

NWS Caribou, ME issued this gale watch at Apr 27, 2011, 3:18 AM EDT. It took effect at Apr 28, 2011, 2:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 27, 2011, 3:18 AM EDT (07:18 UTC)
In effect from
Apr 28, 2011, 2:00 PM EDT
Expired
Apr 27, 2011, 3:11 PM EDT
In force
Issued by
NWS Caribou, ME

The text

As transmitted, in the capitals the NWS used until 2016.

702 
WHUS71 KCAR 270718
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
318 AM EDT WED APR 27 2011

ANZ050>052-271730-
/O.NEW.KCAR.SC.Y.0041.110427T2100Z-110428T1800Z/
/O.NEW.KCAR.GL.A.0013.110428T1800Z-110429T0600Z/
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
318 AM EDT WED APR 27 2011

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
2 PM EDT THURSDAY...
...GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE
THURSDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 PM
EDT THURSDAY. A GALE WATCH HAS ALSO BEEN ISSUED. THIS GALE WATCH
IS IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY NIGHT.

* WINDS AND SEAS...SOUTH WINDS 10 TO 20 KT...INCREASING TO 15 TO
  25 KT WITH GUSTS UP TO 35 KT AFTER MIDNIGHT. SEAS 4 TO 6
  FEET...BUILDING TO 10 TO 15 FEET LATE TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

THE RISK OF GALE FORCE WINDS HAS SIGNIFICANTLY INCREASED...BUT
THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS
INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY
WISH TO CONSIDER ALTERING THEIR PLANS.

&&

$$

HASTINGS
2 follow-up statements
969 
WHUS71 KCAR 271327
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
927 AM EDT WED APR 27 2011

ANZ050>052-272130-
/O.CON.KCAR.SC.Y.0041.110427T2100Z-110428T1800Z/
/O.CON.KCAR.GL.A.0013.110428T1800Z-110429T0600Z/
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
927 AM EDT WED APR 27 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 2 PM EDT THURSDAY...
...GALE WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
LATE THURSDAY NIGHT...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON
TO 2 PM EDT THURSDAY. A GALE WATCH REMAINS IN EFFECT FROM
THURSDAY AFTERNOON THROUGH LATE THURSDAY NIGHT. 

* WINDS AND SEAS...SOUTH WINDS 15 TO 25 KT WITH GUSTS UP TO 35 
  KT. SEAS 10 TO 15 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

THE RISK OF GALE FORCE WINDS HAS SIGNIFICANTLY INCREASED...BUT
THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS
INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY
WISH TO CONSIDER ALTERING THEIR PLANS.

&&

$$
187 
WHUS71 KCAR 271911
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
311 PM EDT WED APR 27 2011

ANZ050>052-280315-
/O.EXT.KCAR.SC.Y.0041.110427T2100Z-110429T0000Z/
/O.CAN.KCAR.GL.A.0013.110428T1800Z-110429T0600Z/
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
311 PM EDT WED APR 27 2011

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THURSDAY...
...GALE WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS CANCELLED THE GALE
WATCH. THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 8 PM EDT
THURSDAY. 


* WINDS AND SEAS...SOUTH WINDS 15 TO 25 KT WITH GUSTS UP TO 30 
  KT. SEAS 10 TO 14 FEET.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this gale watch went out at Apr 27, 1:12 AM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 27, 1:12 AM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
112 AM EDT WED APR 27 2011

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN STALLED JUST SOUTH OF THE STATE
TONIGHT AND WEDNESDAY AS LOW PRESSURE TRACKS NORTHEAST FROM THE
PLAINS. THE FRONT WILL LIFT NORTH AS A WARM FRONT WEDNESDAY NIGHT
INTO THURSDAY.&&

.NEAR TERM /THROUGH TODAY/...
UPDATE...CURRENT FORECAST IS PRETTY MUCH ON TRACK. ONLY CHANGE WAS
TO ADJUST POPS TO CURRENT MODEL TRENDS OF A BREAK IN THE PRECIP
ONCE THE CURRENT BATCH OF RAIN OVER VT/NY/N MAINE MOVES INTO
CANADA LATER THIS MORNING. NO OTHER CHANGES NEEDED.

PREVIOUS DISCUSSION...
MAIN CHALLENGE TONIGHT WILL BE QPF AND TEMPERATURES.

LATEST SFC ANALYSIS SHOWED WARM FRONT EXTENDING ACROSS THE
DOWNEAST REGION BACK ACROSS SWRN MAINE. RADAR MOSAIC SHOWED FIRST
BATCH OF RAIN MOVING ACROSS NORTH-CENTRAL PORTIONS OF THE CWA IN
RESPONSE TO IMPULSE FROM 850-700MBS MOVING ALONG AND JUST NORTH OF
THE BOUNDARY. MOST OF THE QPF FELL ACROSS INTERIOR DOWNEAST AND
EASTERN SECTIONS W/UP TO .50 INCHES OF RAIN. NORTH OF THIS
AREA...LITTLE IN THE WAY OF MEASURABLE RAINFALL ESPECIALLY NORTH
OF HOULTON AND MILLINOCKET.

ANOTHER ROUND OF RAINFALL IS EXPECTED TO APCH THE REGION FROM THE
WEST LATER TONIGHT IN RESPONSE TO A S/WV PUSHING NE ACROSS THE
BOUNDARY AS DEPICTED BY THE LATEST RADAR AND SATL IMAGERY. SOME
CONVECTION HAS BEEN FIRING W/THE AREA OF RAIN ACROSS WESTERN AND
NORTH-CENTRAL NYS. LATEST NAM/GFS AND GEM ALL BRING A DECENT AREA
OF RAINFALL ACROSS NORTHERN AND WESTERN AREAS TONIGHT INTO
WEDNESDAY MORNING. THERMAL GRADIENT FROM 925-850MBS TIGHTENS ALONG
W/A STRONG JET STREAK OF 40-50KTS ABOVE 850 MBS RIGHT ALONG THE
BOUNDARY. THIS WILL AID IN PERIODS OF HEAVY RAINFALL IN THE
AFOREMENTIONED AREAS AND ADDED THIS WORDING TO THE GRIDS. AIRMASS
WILL REMAIN STABLE ENOUGH TO OFFSET THUNDERSTORMS AND DECIDED TO
LEAVE THEM OUT. PWS INCREASE TO 1 TO 1.25 INCHES BY EARLY WEDNESDAY
MORNING. RUC AND NAM SOUNDINGS POINT TO A STRONG INVERSION
ESPECIALLY ACROSS THE W AND NW WHICH WILL ALLOW FOR TEMPERATURES
TO FALL BACK INTO THE MID 30S OVERNIGHT. ATTM...NO CONCERN FOR
FREEZING/FROZEN PRECIP.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
LOW PRESSURE LIFTING NORTH TOWARD THE GREAT LAKES WILL PULL WARM
AND HUMID AIR NORTHWARD WEDNESDAY NIGHT. THE WARM AIR OVERRUNNING
COOLER AIR TO THE NORTH WILL PRODUCE RAINFALL ACROSS FAR
NORTHWESTERN AREAS. GUIDANCE AGREES ON SHOWING THE HEAVIEST
PRECIPITATION AMOUNTS IN THE EXTREME NORTHWEST CLOSER TO THE
DYNAMICS OF THE SYSTEM AND THE OVERRUNNING. RIVERS ACROSS THE
NORTHWEST INCLUDING THE ALLAGASH...BIG BLACK...ST JOHN AND FISH
WILL CONTINUE TO RISE IN RESPONSE TO SNOW MELT. RAINFALL WILL ADD
TO THE RUNOFF AND FLOODING MAY BECOME A CONCERN IF RAINFALL
AMOUNTS APPROACH 1.5 INCH OR MORE. FORECAST AMOUNTS ARE CURRENTLY
BETWEEN 1.0 AND 1.5 INCH TOTAL FROM THIS EVENT.

SHOWERS ARE EXPECTED ELSEWHERE ACROSS THE AREA WHERE PRECIPITATION
AMOUNTS WILL BE LESS. STEADY RAIN WILL LIFT NORTH OF THE REGION
THURSDAY AS THE LOW LIFTS WEST OF THE AREA. WARM AND VERY MOIST
AIR WILL SURGE NORTH ON STRONG SOUTH WINDS. COOLER AIR OFF THE
OCEAN WILL LIMIT WARMING...BUT TEMPS SHOULD STILL REACH THE 60S
OVER MUCH OF THE REGION THURSDAY. A MODIFYING COLD FRONT FOLLOWING
THE LOW WILL PUSH ACROSS THE STATE LATE THURSDAY INTO THURSDAY
EVENING WITH A BAND OF SHOWERS. A BAND OF DRY AIR FOLLOWING THE
FRONT ON FRIDAY SHOULD ALLOW PARTIAL CLEARING. THE AIR BEHIND THE
FRONT IS RELATIVELY MILD AND TEMPS ON FRIDAY SHOULD RANGE FROM THE
UPPER 50S NORTH TO 60S CENTRAL AND DOWNEAST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
LOW PRESSURE LOCATED TO THE NORTH OF THE STATE WILL CONTINUE TO
MOVE TO THE EAST. HIGH PRESSURE IS EXPECTED TO BUILD IN FROM THE
WEST AND CREST OVER THE REGION SUNDAY. NEXT COLD FRONT WILL
APPROACH FROM THE WEST AND CROSS THE REGION MONDAY NIGHT. GFS AND
GMOS SOLUTION APPEARS TOO FAST WITH THIS FEATURE SO WILL HAVE
SLOWED DOWN PASSAGE OF FRONT UNTIL MONDAY NIGHT. INITIALIZED GRIDS
WITH GMOS BUT HAVE ADJUSTED TIMING OF POPS AS MENTIONED ABOVE.
WILL ALSO ADJUST SKY COVER AND WIND GRIDS.

&&

.AVIATION /05Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: VFR ACROSS THE NORTHERN TAF SITES DROPPING TO MVFR IN
CONTINUING RAIN SHOWERS LATER TONIGHT/EARLY WEDNESDAY MORNING.
ALTHOUGH THE BULK OF THE PRECIP WILL END LATE WEDNESDAY MORNING...CEILINGS
ARE EXPECTED TO DROP TO IFR AROUND 12Z AND REMAIN SO THROUGH
WEDNESDAY. IFR EXPECTED WITH LOW CEILINGS AND FOG AT KBGR/KBHB
THROUGH THE REMAINDER OF TONIGHT AND INTO WEDNESDAY.

SHORT TERM: IFR CONDITIONS ARE LIKELY IN LOW CLOUDS INTO
WEDNESDAY NIGHT. IFR CONDITIONS ARE LIKELY IN LOW CLOUDS ON
THURSDAY THOUGH SOME MIXING MAY LIFT CONDITIONS TO MVFR IN SOME
AREAS THURSDAY AFTERNOON. IFR CONDITIONS ARE LIKELY THURSDAY
NIGHT. CONDITIONS SHOULD IMPROVE TO MVFR AND POSSIBLY VFR IN SOME
PARTIAL CLEARING LATE THURSDAY NIGHT INTO FRIDAY. IFR/MVFR
CONDITIONS EXPECTED SATURDAY INTO SATURDAY NIGHT THEN VFR LATE
SATURDAY NIGHT INTO SUNDAY.

&&

.MARINE...
NEAR TERM: NO SCA THROUGH TONIGHT. WAVES WILL GRADUALLY COME UP AS
WILL THE WINDS. BLENDED THE NAM12 AND GFS FOR THE WINDS W/A
GRADUAL INCREASE THROUGH EARLY WEDNESDAY MORNING.

SHORT TERM: AN SCA WILL LIKELY BE NEEDED WEDNESDAY INTO THURSDAY
NIGHT...FOR SEAS WEDNESDAY THEN FOR SOUTH WINDS GUSTING TO 30 KT
WEDNESDAY NIGHT INTO THURSDAY NIGHT. WINDS MAY APPROACH GALE LATE
THURSDAY INTO THURSDAY EVENING. A STRONG SOUTH FETCH...LONG IN
DURATION AND LENGTH...MAY BUILD SEAS UP TO 12 TO 15 FT LATE
THURSDAY INTO THURSDAY NIGHT.

&&

.HYDROLOGY...
CONCERN IS THERE FOR THE POTENTIAL FOR SOME OF THE MAINSTEM
RIVERS TO GO AOA FLOOD STAGE BY LATE FRIDAY INTO THE WEEKEND.
ATTM...LATEST MMEFS GUIDANCE AND ECRFC ARE SHOWING THE ST. JOHN
BASIN AND PORTIONS OF THE PENOBSCOT BASIN TO REACH FLOOD LEVELS.
THIS INCLUDES QPF OF 1.50 TO 2.00 INCHES TOTAL WHICH ARE UNDER
WHAT WE ARE PROJECTING ATTM. IT WILL BE INTERESTING TO SEE HOW THE
LATER GUIDANCE HANDLES THIS SITUATION.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...GALE WATCH FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY NIGHT
     FOR ANZ050>052.

&&

NEAR TERM...HASTINGS/HEWITT
SHORT TERM...BLOOMER
LONG TERM...MIGNONE
AVIATION...HASTINGS/HEWITT
MARINE...HEWITT/BLOOMER
HYDROLOGY...HEWITT
Hazardous weather outlook, Apr 27, 3:13 AM EDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
313 AM EDT WED APR 27 2011

MEZ001>006-010-011-015>017-029>032-280715-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
313 AM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PERIODS OF HEAVY RAIN OVER THE NEXT 48 HOURS COMBINED WITH
SNOWMELT COULD ALLOW SOME RIVERS AND STREAMS TO REACH FLOOD LEVELS
BY LATE FRIDAY INTO SATURDAY. THE MAIN AREAS OF CONCERN ARE ACROSS
THE SAINT JOHN AND ALLAGASH RIVER BASINS.

ANOTHER THREAT IS FOR THUNDERSTORMS THURSDAY INTO THURSDAY
EVENING. SOME OF THESE STORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL...ADDING TO THE POTENTIAL FOR RIVER RISES. STAY TUNED TO
THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE IN CARIBOU.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-280715-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
313 AM EDT WED APR 27 2011

...GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE
THURSDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HASTINGS

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 3:18 AM EDTSmall Craft AdvisoryCAR48 hr
Apr 27, 3:16 PM EDTFlood WatchCARAroostook, Somerset45 hr

Nearby

Gale Watches in Maine, 2011Every gale watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.